Adding T3 to T4-advice & suggestions please

My GP contacted the local endo with my latest bloods & she agreed I am hypothyroid despite 100mg T4 alternating with 125mg,after I asked for free T3 to be checked to see if I had a conversion problem as I am suffering from physical & mental fatigue,lethargy,weight gain,thinning hair etc etc

T3 was prescribed.

After posting my blood results on here I started to add T3.

I dropped T4 to 50mgs alternating with 75mg.Should I have cleared my system of T4 first?

After 2 days adding 5mg of T3 twice a day,on Wednesday I had an occurence of supraventricular tachycardia.I have been having these for 50 years,but this has always resolved after 15-45 mins apart from once in 1997,which is what led to me being diagnosed with an underactive thyroid & Hashimoto's.

After 5 hours of my heart going twice its normal speed(ie over 135 BPM,I phoned my GP & was told to go straight to A&E.The tachycardia stopped 8 hours after it began.I was kept in overnight & put on a drip & my heart & BP was monitored.

I am at a loss as what to do now,as obviously I am reluctant to repeat this,although the cardiologist has assured me I am not in danger & I am not damaging my heart when in supraventricular tachycardia even for several hours.

Today its as if my heart has run an 8 hour marathon with chronic fatigue.All in all,a very unpleasant experience.

However,I do not want to spend the next few years like this,in hypo that is not being treated successfully.

Help!Any ideas?

8 Replies

oldestnewest
  • Can you split the 5 mcg tablets in half? Exacto knife? I've had them and they are tiny but I don't know what you are being dispensed. Because you could just reduce your T4 by 25 mcg (100 mcg dose) and take only 5 mcg T3 total per day.

    Even when I was prescribed 5 mcg T3 twice per day (and my T4 was lowered to 88 mcg) the first couple of days the T3 gave me a jolt. Not what you experienced but I could feel it. I just told myself, don't be ridiculous this is nothing. But I also have no history of tachycardia. I think part of the increase in heart rate had more to do with having been low fT3 for a number of years. Nowadays with 12.5 mcg T3 and 112 mcg T4 my heart rate is 70. The heart gets stronger over time when it gets what it needs.

  • Thanks for your reply.I have been prescribed 20mg tabs & have managed to split them into 4 with a pill-cutter,as they don't crumble,like thyroxine.I would have to go back to the GP to request a special order for 5mg pills,unless someone can PM me a source of 5 mcg pills that I can buy over the internet.They would have to be very consistent quality & not stronger than the NHS ones.My guess is that when my GP gets the hospital paperwork she will cancel my prescription for T3.

  • Hi there,

    Is it true that a gp cannot prescribe T3? I have just paid £140 for 28 pills of which I cannot afford as my gp will not prescribe them?

    Thx

    Tracy

  • No, it is not true in general. Within each Clinical Commissioning Group there might be policies which state that GPs under their authority are not allowed to prescribe T3. But that is all. Doctors have a legal right to prescribe almost anything - but whether they can justify their decision (if challenged) and argue that the cost implications are acceptable is another matter.

    You are finding out why so many people buy their own, often without prescription, from abroad. T3 is less expensive in almost every other country.

  • Naomi, you've reduced T4 too much. 10mcg T3 is equivalent to 30mcg T4 so you only need to reduce T4 to 75mcg/100mcg alternate days. It might be worth leaving the T3 for a few days to see whether your heart rate normalises and reintroduce T3 at 5mcg for a week and if you tolerate it increase to 2 x 5mcg daily.

  • Sometimes I think the way T3 is prescribed (too high too soon) it's like a 'See there you go. It's not good.' Inappropriate dosing. When the heart has been starved of T3 for a long time, all of a sudden giving it a 'normal amount' is too much. Better to gradually acclimate the heart to a better level. I'm not even sure that going from 1 week of 5 mcg T3 to the next week 10 mcg T3 is gradual enough. And sometimes reducing the T4 dose is a mistake as well. My endo did that and it was a disaster. Right now I'm on the T4 I was on before all this palaver started. Or rather it started the palaver. When the GP lowered the T4 from 125 to 112, she put me from barely adequate to inadequate.

  • Gabkad, it is a pity that 5mcg T3 isn't readily available in the UK because doses of 2.5mcg or even1.25mcg might be more suitable for some than 5mcg or10mcg. I read on the forum that the cost of importing Paddock's 5mcg from USA is £700+. Not sure how many tablets come for that but I think most GP practices and CCGs will baulk at that cost.

    It's hard to say whether T3 sparked Naomi's heart or whether it is coincidental. Stopping T3 and reintroducing it more gradually would seem the way to go.

  • I totally agree. I'm just suggesting a slower ramping up of dose. Plus to be honest with you, I was scared when I started the T3 after all the scaremongering by the endo. I literally had to talk myself down when I could feel it working. That's why I told myself 'shut up this is nothing'.

You may also like...